You are here:

Pharmaceuticals/Citalopram (Celexa)


Hi Pat
Two years ago, after a particularly low spot in my life, I was prescribed Celexa-temporarily. It worked well, with the added side effect in really improved my irritable bowel. Something to do with increased serotonin production in the gut. For that reason I have kept taking it.
However, since then , I have become increasing less energetic and motivated. Not depressed, just content to hit the couch instead of 'doing stuff'. I put this down to old age creeping up on me (I am 56) but lately I am wondering if it this is  a side effect of the celexa?
I recently began eating better foods, so maybe that will help the IBS without a need for the celexa? Thank you so much for your time.

I had to do a little research on your question, being that I am not very familiar with Celexa. I do know that, for some reason, very young people in their teens or twenties can sometimes experience increased depression or even suicidal thoughts while taking any of the serotonin reuptake inhibitor antidepressants. However, being that you are in your 50s I feel this is unlikely. I am concerned about your feelings of lack of motivation or possible "fatigue" if you want to call it that. Often, lack of motivation is a very early symptom of depression. It is for this reason that I think it is important to speak to the prescribing physician about this. Sometimes these symptoms can creep up on you, and that is why it concerns me. It is good that the Celexa helped your IBS, but as you said, a diet change may be all that you need. Adding more roughage, more fiber, and less refined sugars will help a lot. Of course, we all know that IBS can usually be tracked back to stress, anxiety, or an emotional component. Getting these factors under control while eating a healthier diet should help a lot. There are many doctors who claim that IBS can only be controlled, and not cured, and I tend to agree with them. Even with lots of fiber, veggies, and a healthier diet, if you have underlying chronic stress/anxiety or on-going discontentment in your life these can keep the IBS active, and when it flares up it can be terribly uncomfortable, in addition to making it difficult to go out in public!
Anyway, whether the Celexa was given to you by a primary physician or psychiatrist, I feel strongly that you should speak to him/her about it. Even though your symptoms seem mild they should not be ignored. Ideally, Celexa should be causing you to feel more motivated and less fatigued. Any good physician, especially a psychiatrist, will be able to identify whether you need to be changed to a different SSRI or SSNRI (selective serotonin reuptake (or norepinephrine) inhibitor). In the meantime, DO NOT discontinue the Celexa on your own. Even if the doctor takes you off of it, or changes you to a different antidepressant, you cannot stop taking the SSRIs suddenly; you must taper down slowly. You can experience many physical manifestations if you were to go off it suddenly, such as sweating, rapid heartbeat, stiffness in the muscles, nausea, insomnia, dizziness, visual changes. There are others, but these are the main ones. While these antidepressants are not controlled substances, and doctors claim they are not 'addictive', they are indeed something which the body becomes dependent upon, because our bodies will stop producing as much of our own serotonin. This is a real dichotomy, because the symptoms of stopping the SSRIs can be as bad as stopping a narcotic. I'm sure the FDA will observe this, and in the next few years they may, in fact, become controlled substances. I have known lots of people who weren't warned about suddenly stopping antidepressants in this class, and they did indeed develop the above-mentioned "withdrawal" physical symptoms. Any good physician should educate their patients beforehand about this.
Celexa is used oftentimes for people who are experiencing myositis or fibromyalgia pain. For some people, however, the Celexa is not enough to control their generalized pain and they must go to stronger painkillers. There is a component in Celexa which seems to work better on pain than the other SSRIs or SSNRIs. However, if the side effects are worse than the disorder then other decisions have to be made. I realize this is not your exact problem. I just want to impress on you the importance of not "chalking it all up to aging", so t speak. You apparently feel this is significant enough to write in about, so please take it seriously, and please discuss this with your prescriber. Sometimes those who are unable to tolerate these newer antidepressant drugs find that the older ones are more effective, with fewer side effects.

I hope that I've helped shed some light on this for you. If you need further help with this please do not hesitate to write back in. If you feel your doctor isn't listening to you, or you are not sure how to discuss this with him/her perhaps I can help you with that as well.

I am enclosing a website, below, which you can go to for more information about citalopram. I hope that will answer more of your questions. Don't ignore this, even though it seems small. It could be early signs or symptoms of depression that is being masked by the Celexa. I wouldn't want to see you suffering from a deep depression or lack of motivation to the point that you feel you can no longer function as you once did. At 56 you are much too young for these symptoms to creep up on you, even though they may seem mild now. Let me know if you need more help.

CLICK or go here:


All Answers

Answers by Expert:

Ask Experts


Patricia Morrow


I would like to bring a nurse's perspective to this area. If someone has a question about a medication, and feel more comfortable directing it to a nurse than a doctor or pharmacist, then I'll try my best to help. PLEASE NOTE: I DON'T USUALLY PROVIDE ANSWERS FROM FRIDAY NIGHT TIL SAT NIGHT AS THIS IS THE JEWISH SABBATH.


Graduate in 1976 from nursing school. Taken extra courses in pharmacology due to great interest in this field. Actually considered going to pharmacy school for a number of years.

Have volunteered with AllExperts in this field before, a few years ago.

Graduated nursing school, have taken extra CEU (continuing education units) in pharmacology due to interest in subject.

Past/Present Clients
only from volunteering with AllExperts before.

©2016 All rights reserved.